Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 257, NWS Las Vegas, NV

September 10, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2022, 12:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2022, 12:41 PM MST (19:41 UTC)
Expired
Sep 10, 2022, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 3:20 PM MSTFLASH FLOOD8 Sse Meadview, AZMOHAVE COUNTY OFFICIAL REPORTS A MUD SLIDE ON DIAMOND BAR ROAD. DIAMOND BAR ROAD IS CLOSED FROM PIERCE FERRY ROAD TO MILE MARKER 4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS55 KVEF 101941
FFWVEF
AZC015-102245-
/O.NEW.KVEF.FF.W.0257.220910T1941Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1241 PM PDT Sat Sep 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 1241 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates up to 1 inch of 
  rain has fallen. Rainfall rates of 1 inch per hour will be 
  possible with these storms. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares 
  Road, Meadview, and South Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
      3567 11370 3549 11383 3543 11415 3570 11426
      3599 11430 3603 11416 3602 11416 3602 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

MS
3 follow-up statements
978 
WGUS75 KVEF 102043
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
143 PM PDT Sat Sep 10 2022

AZC015-102245-
/O.CON.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
143 PM MST Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 143 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates up to 1 inch of rain 
has fallen. Rainfall rate of 1 inch in 15 minutes reported in 
Meadview. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares 
  Road, Meadview, and South Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
      3567 11370 3549 11383 3543 11415 3570 11426
      3599 11430 3603 11416 3602 11416 3602 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR

$$

JV
688 
WGUS75 KVEF 102150
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
250 PM PDT Sat Sep 10 2022

AZC015-102245-
/O.CON.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
250 PM MST Sat Sep 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 250 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates up to 1 inch of rain 
has fallen. Rainfall rates of 1 inch per hour will be possible with 
these storms. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares 
  Road, Meadview, and South Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
      3568 11372 3561 11375 3573 11388 3578 11413
      3574 11426 3599 11430 3603 11417 3603 11416
      3602 11416 3602 11415

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR

$$

JV
389 
WGUS75 KVEF 102237
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PDT Sat Sep 10 2022

AZC015-102247-
/O.EXP.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
337 PM MST Sat Sep 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures including 
Diamond Bar Road at Pierce Ferry.

A Flood Watch remains in effect until 1200 AM MST Sunday for 
portions of northwest Arizona, southeast California and southern 
Nevada.

LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
      3568 11372 3561 11375 3573 11388 3578 11413
      3574 11426 3599 11430 3603 11417 3603 11416
      3602 11416 3602 11415

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:05 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, Sep 10, 2:05 AM MST, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
205 AM PDT Sat Sep 10 2022

.SYNOPSIS...Remnants of Kay will continue to push moisture into
the region throughout the day and develop scattered showers and
thunderstorms across southeastern California, southern Nevada, and
northwest Arizona. Heavy rain will continue to be the main concern
today, with Flash Flood Watches remaining in effect through late
this evening. Kay's circulation will push eastward on-shore and
bring several days of shower and thunderstorm chances to the area,
favoring south-central Nevada and the Sierra Nevada.

&&

.SHORT TERM...Today through Sunday.
As of 08Z this morning, shower activity has been rather meager
across the region with Kay continuing to weaken off the coast of
California. Despite some impressive UL divergence associated with
Kay's interaction with a longwave trough to the north, this has
not been enough lift to tap into the rich low level moisture
advecting northward into the CWA. It seems as though the strong
convective inhibition in place over the region is squelching the
prospect of much development overnight. Even orographic
enhancement has not helped much. Some of the highest amounts thus
far have been in the high terrain of Morongo Valley, but below 1"
of storm total precip so far and over the course of several hours.

So while the overnight period is disappointing from a rainfall
generation standpoint, there is still plenty of opportunity for
heavy rain development through the next 24 hours. A 20-30kt 850 mb
southerly jet is strongly advecting low level moisture up and into
the southern Nevada this morning. KLAS dewpoints at 0830Z were in
the low 60s and RAP analysis shows this continuing through the
morning. Additionally, GOES17 WV satellite shows dry slotting
taking shape over southern Arizona this morning and HREF mean
cloud cover shows several areas of clearing possible by the mid to
late morning period. Further, a band of vorticity associated with
Kay is developing and slowly moving northward this morning into
the lower Colorado River Valley.

After sunrise, the addition of some differential heating (if
clouds indeed erode) could be enough to get things going along the
aforementioned vorticity band and bring the heavy rain and flash
flooding we have been waiting to unfold. Latest WPC QPF continues
to highlight this area from the Sierra Nevada through Mohave
county as belt of highest QPF through the day today and still
think this makes sense given these features observed. So in
hindsight, the earlier onset of the FFA turned out to be a little
premature, but the continued potential for heavy rain later today
and this afternoon will keep the FFAs in place as originally
issued.

Sunday's forecast remains mostly unchanged, with slightly lower
PWATs across the area with Kay's circulation jaunting southward a
bit. Highest PoPs continue to be over the Sierra and Springs, but
afternoon thunderstorms will be possible across much of the
region. However, HREF and global ensemble QPF is much more
isolated and much less plentiful compared to today. 00Z HREF 6hr
PMM for QPF only show a few high terrain spots including the
Sierra and Panamints with over 0.5" keeping the flash flood
threat much more isolated and marginal in nature.

.LONG TERM...Monday through Friday.

On Monday, ridging over Utah will weaken and push eastward as the
trough associated with the remnants of former Hurricane Kay push
inland. NBM PoPs encompass our entire forecast area on Monday, as
the center of the low passes directly overhead. PoPs continue
through midweek, slowly shifting northeastward as upper-level flow
ushers the moisture away. Thereafter, a much welcomed, dry
southwesterly flow will set up over the region. Shortwave
propagations will likely increase afternoon breeziness in the
latter half of the week, but otherwise, dry conditions are
expected with PWAT values dropping below an inch areawide.
Temperatures will cool as well, with below-average temperatures
expected through the forecast period. There is a good deal of
uncertainty in the extended period, but the NBM seems to be
latching onto the 'Return of the High' solution, with temperatures
increasing back to above-average next weekend.

&&

.AVIATION...For Harry Reid...Southeast wind 8-12 kts, occasional
gusts to 17 kts may be seen the rest of this morning followed by an
easterly wind this afternoon and evening. Precipitation chances
remain tough to nail down as moisture indeed has increased but
dynamics/lift have been slow to develop well away from the cyclonic
rotation of post-tropical cyclone Kay. Latest guidance suggests an
area of light showers develops in and around the valley later this
morning. Thunderstorms are possible later this afternoon and early
evening as the air mass becomes more unstable. Movement of the
showers and thunderstorms will be from east to west. Precipitation
threat looks to end by late evening leaving behind partly cloudy
skies overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting a band of showers with embedded thunderstorms
to develop across northwest Arizona, southern Nevada and Inyo County
today. Storm motion will be from east to west. Precipitation chances
look to be lower across San Bernardino and the Colorado River.
Precipitation looks to dissipate by late evening leaving behind
partly cloudy skies. Lowering ceilings with precipitation 5000-8000
ft at times, as well as visibility down to 5SM with any heavier
rain. Southeast-east winds generally 10-15 kts through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...TB3
LONG TERM...Varian
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:58 AM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Sep 10, 9:51 AM MSTFlash Flood Warning Considerable damage threatVEFMohave114 min
Sep 10, 10:14 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 10, 1:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Sep 10, 2:48 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.